Texas, 2022

Hail in Texas, September 4, 2022

September 4, 2022 · NWS OUN · 1 event in 1 county or zone

Isolated thunderstorms developed along a cold front during the early morning hours of the 4th across central Oklahoma, with a couple severe wind reports received. Storms redeveloped during the afternoon and produced isolated wind and hail across portions of western north Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Isolated thunderstorms developed along a cold front during the early morning hours of the 4th across central Oklahoma, with a couple severe wind reports received. Storms redeveloped during the afternoon and produced isolated wind and hail across portions of western north Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 4, 1:11 PM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Sep 4, 1:11 PM CST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Norman OK
211 PM CDT Sun Sep 4 2022

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Monday)
Issued at 206 PM CDT Sun Sep 4 2022

Convection from this morning continues to push southward into
northern Texas, with redevelopment in its wake across our
southeast OK counties looking fairly unlikely. There may still be
enough instability remaining to get a few showers and storms near
the Red River, but it appears the best chance for any additional
storms for the remainder of the afternoon will be further west
across our western north Texas counties that have received better
insolation today, but overall coverage is expected to be lower
than yesterday. The strongest storms would be capable of
marginally severe hail and downburst winds, similar to yesterday,
but again, coverage is likely to be isolated.

Storm activity is expected to move out of our area and/or
dissipate by sunset. The deeper moisture will continue to get
pushed further south as drier air advects in from the north on the
backside of the trough, which should limit the potential for any
additional activity overnight. Redevelopment of showers and
thunderstorms is expected tomorrow but mainly to our south where
the better moisture will reside. However, retained slight chances
tomorrow afternoon across our southeast counties on the northern
periphery of this better moisture, with even lower chances across
our western Texas counties within lingering moisture plume there.

Ware

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 206 PM CDT Sun Sep 4 2022

Expect the weather pattern to more or less persist through the
end of the week as our area sits between an upper ridge to our
west and an upper low to our east. Northerly flow between these
features will maintain drier air over much of our area, with the
exception being our far southeast where slight chances for
showers/storms will exist each afternoon. A drier airmass will
likely lead to a bit of a warming trend for the early part of the
week, with highs returning to the low to mid 90s across much of
the area.

A shortwave will track to our north next weekend and help send a
cold front into the area, likely sometime during the day on
Saturday. This will help cool temperatures slightly, but as of now
is not expected to bring much in the way of precipitation outside
our southeast zones given the expected dry antecedent airmass
across the rest of our area.

Ware

&&

.AVIATION...
(18Z TAFS)
Issued at 1153 AM CDT Sun Sep 4 2022

VFR conditions to continue.

Area of showers and thunderstorms will continue to push south
through southern Oklahoma early this afternoon. Additional
activity is expected to develop across far southern Oklahoma and
north Texas this afternoon. This activity could impact SPS but
chances remain too low to mention at this time. Otherwise, mainly
clear skies and after some gustiness to the winds this afternoon,
light winds expected overnight into Monday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  63  88  66  91 /   0   0   0   0
Hobart OK         63  92  65  94 /   0   0   0   0
Wichita Falls TX  67  93  67  94 /  10  10   0   0
Gage OK           59  90  61  92 /   0   0   0   0
Ponca City OK     64  89  64  92 /   0   0   0   0
Durant OK         67  90  68  92 /  10  20  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...08
LONG TERM....08
AVIATION...30
Hazardous weather outlook, Sep 4, 1:12 PM CST, 2 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
212 PM CDT Sun Sep 4 2022

OKZ004>048-050>052-TXZ083>090-051915-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
212 PM CDT Sun Sep 4 2022

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
Scattered showers and thunderstorms will be possible into this
evening, mainly across portions of southern Oklahoma and north
Texas. A few strong to marginally severe storms will be possible
with wind gusts to near 60 mph and up to around quarter size hail
the main concerns. Storms are expected to dissipate during the
evening hours.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
Storm chances will be confined mainly to portions of southeastern
and south-central Oklahoma each afternoon Monday through Saturday.
Organized severe thunderstorms are not expected, but a few strong
storms will be possible.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Sep 4, 10:28 AM CST, 5 hours 4 minutes before
Special Weather Statement
National Weather Service Norman OK
1128 AM CDT Sun Sep 4 2022

OKZ045-046-050-051-041715-
Love OK-Carter OK-Marshall OK-Jefferson OK-
1128 AM CDT Sun Sep 4 2022

...Strong thunderstorms will impact portions of east central
Jefferson, Love, southern Carter and western Marshall Counties
through 1215 PM CDT...

At 1128 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles south of Gene Autry to 8 miles
southeast of Wilson to 6 miles northeast of Grady. Movement was
southeast at 20 mph.

HAZARD...Wind gusts of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ardmore, Marietta, Lone Grove, Wilson, Dickson, Thackerville, Gene
Autry, Leon, Overbrook, Rubottom, Lake Murray, Burneyville, Lebanon,
Willis, western Lake Texoma, Courtney and Petersburg.

This includes Interstate 35 between mile markers 1 and 38.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3372 9715 3392 9721 3386 9733 3388 9733
      3382 9738 3384 9746 3392 9749 3390 9759
      3412 9767 3432 9697 3383 9673 3385 9686
      3395 9691 3395 9698 3385 9702 3385 9709
      3382 9705 3373 9709
TIME...MOT...LOC 1628Z 305DEG 19KT 3423 9706 3407 9733 3407 9757

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

30
Special weather statement, Sep 4, 11:46 AM CST, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Norman OK
1246 PM CDT Sun Sep 4 2022

OKZ051-052-041815-
Marshall OK-Bryan OK-
1246 PM CDT Sun Sep 4 2022

...A strong thunderstorm will impact portions of southwestern Bryan
and southeastern Marshall Counties through 115 PM CDT...

At 1246 PM CDT, Doppler radar was tracking a strong thunderstorm near
Woodville, moving southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kingston, Colbert, Achille, Mead, Cartwright, Woodville, Little City,
eastern Lake Texoma, Calera and Mcbride.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3382 9653 3382 9658 3385 9663 3388 9659
      3390 9659 3390 9663 3392 9666 3391 9667
      3391 9668 3385 9669 3399 9679 3410 9662
      3386 9633 3377 9647 3377 9650
TIME...MOT...LOC 1746Z 323DEG 20KT 3399 9666

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

30
Special weather statement, Sep 4, 2:09 PM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Norman OK
309 PM CDT Sun Sep 4 2022

TXZ088-089-042045-
Archer TX-Baylor TX-
309 PM CDT Sun Sep 4 2022

...A strong thunderstorm will impact portions of southwestern Archer
and southeastern Baylor Counties through 345 PM CDT...

At 309 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Westover, moving south at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Megargel, Westover and Lake Kickapoo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3340 9911 3365 9899 3364 9884 3340 9883
TIME...MOT...LOC 2009Z 009DEG 18KT 3357 9894

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

03
Special weather statement, Sep 4, 2:16 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Norman OK
316 PM CDT Sun Sep 4 2022

TXZ089-042045-
Archer TX-
316 PM CDT Sun Sep 4 2022

...A strong thunderstorm will impact portions of central Archer
County through 345 PM CDT...

At 316 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Lake Kickapoo, moving south at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Archer City, Scotland, Windthorst and Lake Kickapoo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3371 9885 3381 9852 3365 9842 3352 9842
      3340 9883 3341 9883
TIME...MOT...LOC 2016Z 343DEG 12KT 3368 9873

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Ware

The radar

The Altus AFB radar (KFDR), 92 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Archer

When
September 4, 3:32 PM CST
Where
Archer County, Archer City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.590, -98.630

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1057446.